California, 2008Winter Storm in California, December 14 to 16, 2008
December 14 to 16, 2008 · NWS STO · 2 events in 2 counties and zones
A cold low pressure system dropped southward into northern California bringing 2 to 3 feet of snow accumulation to a number of mountain locations. Snowfall amounts of 4 to nearly 5 feet were recorded at some of the higher elevation ski resorts in the northern Sierra Nevada Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold low pressure system dropped southward into northern California bringing 2 to 3 feet of snow accumulation to a number of mountain locations. Snowfall amounts of 4 to nearly 5 feet were recorded at some of the higher elevation ski resorts in the northern Sierra Nevada Mountains. The very cold airmass allowed for relatively low snow levels. Snow amounts of more than a foot fell at elevations as low as 3000 feet while amounts of 3 to 4 inches fell in the foothills. Gusty winds combined with the snow to cause poor visibility at times. Numerous car accidents were reported in slippery conditions and downed trees caused power outages to 11,000 customers in the northern Sierra Nevada Mountain communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 14, 9:30 PM PST, 30 minutes earlier.
Area forecast discussion, Dec 14, 9:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PST SUN DEC 14 2008
.DISCUSSION...
CURRENT FORECASTS ON TRACK. UPPER LOW CONTINUES TO TRACK SOUTHWARD
JUST INSIDE OF 130W OFF THE OREGON COAST. FORECAST AREA REMAINS TO
THE NORTH OF THE STRONG UPPER JET NOSING INTO SOUTHERN CALIFORNIA
WITH UPWARD VERTICAL MOTION CONTINUING IN THE DIFFLUENT REGION AHEAD
OF THE LOW. SEVERAL IMPULSES ROTATING THROUGH THE FLOW WILL AFFECT
THE REGION INTO TUESDAY. ONE IS SLOWLY MOVING THROUGH THE SOUTHERN
PORTION OF THE FORECAST AREA THIS EVENING WHILE ANOTHER IS EDGING
INTO NORTHWEST CALIFORNIA AND WILL MOVE FURTHER INLAND LATE TONIGHT
AND MONDAY. A THIRD IMPULSE IS EXPECTED MONDAY NIGHT AS THE LOW
MOVES OVERHEAD FAR NORTHERN CALIFORNIA. WHILE THE VALLEY WILL SEE
TEMPORARY BREAKS IN PRECIPITATION BETWEEN THESE WAVES...THE WEST
SLOPES OF THE NORTHERN SIERRA WILL SEE NEARLY CONTINUOUS SHOWERS
WITH STEEP LAPSE RATES AND UPSLOPE FLOW. LOW SNOW LEVELS WILL
CONTINUE THROUGH THE EVENT...POSSIBLY LOWERING FURTHER MONDAY NIGHT
AS THE LOW MOVES INLAND.
&&
.PREVIOUS DISCUSSION...
UPPER LOW CONTINUES TO DROP SOUTHWARD OFF THE PACIFIC NORTHWEST
COAST TODAY. WEAK FRONTAL SYSTEM PIVOTING AROUND THE SOUTHERN
PORTION OF THE LOW MOVING THROUGH NORCAL AT THIS TIME ENHANCED
SOMEWHAT AS IT MOVED INLAND. PRECIPITATION HAS BEEN FALLING OVER
MUCH OF THE CWA THIS AFTERNOON BUT SO FAR PRECIP AMOUNTS HAVE BEEN
ON THE ORDER OF A FEW HUNDREDTHS TO FEW TENTHS OF AN INCH. COLD AIR
FILTERING INTO THE AREA HAS BROUGHT LOW SNOW LEVELS WITH SEVERAL
SPOTTER REPORTS THIS AFTERNOON OF SNOWFALL DOWN TO ABOUT 800 FEET
OVER SHASTA COUNTY. CLOUDS AND COOL AIR HAVE KEPT MAX TEMPERATURES
IN THE CENTRAL VALLEY IN THE 40S TODAY. PRECIPITABLE WATER VALUES
NORTH OF THE JET WITHIN THIS COLD LOW PRESSURE SYSTEM CONTINUE TO BE
RATHER LOW SO STILL NOT EXPECTED LARGE PRECIPITATION AMOUNTS FROM
THIS SYSTEM BUT CONTINUED PRECIPITATION OVER THE NEXT 24 HOURS WILL
ADD UP. MODELS FAIRLY CONSISTENT AND BRINGING ANOTHER SLIGHTLY
STRONGER FRONTAL SYSTEM THROUGH NORCAL LATE TONIGHT OR EARLY MONDAY
MORNING. THIS SYSTEM CAN BE SEEN ON IR SATELLITE ROUNDING THE
WESTERN QUADRANT OF THE LOW WITH SOME DEVELOPMENT. CLOUDS AND WARM
ADVECTION AHEAD OF THE FRONT SHOULD KEEP TEMPERATURES ABOVE FREEZING
TONIGHT ON THE SACRAMENTO VALLEY FLOOR SO AT THIS TIME...NOT
EXPECTING SIGNIFICANT SNOW ALONG THE VALLEY BOTTOM TONIGHT. MAY SEE
A SLIGHT DECREASE IN SHOWER ACTIVITY OVER NORCAL BEFORE ANOTHER
INCREASE AS THE FRONT GOES THROUGH IN THE MORNING. AN ANY RATE...24
HOUR PRECIP TOTALS COMBINED WITH LOW SNOW LEVELS SHOULD BE
SIGNIFICANT ENOUGH TO WARRANT SNOW ADVISORIES FOR AREAS ABOVE THE
VALLEY FLOOR. SINCE SNOW IS FAIRLY RARE AT THESE ELEVATIONS...SNOW
ADVISORY CRITERIA FOR 24 HOURS IS ONLY ABOUT 4 INCHES WHICH SHOULD
BE FAIRLY EASY TO REACH. WEST TO SOUTHWEST FLOW AT 700MB SHOULD
PRODUCE FAIRLY GOOD OROGRAPHICS OVER THE SIERRA CASCADE RANGE OVER
THE NEXT 24 HOURS SO SHOULD BE ABLE TO SQUEEZE OUT MORE SNOWFALL
THERE AND HAVE CONVERTED WINTER STORM WATCH TO A WARNING FOR THE
WEST SLOPES OF THE SIERRA.
UPPER LOW CENTERS ITSELF OVER NORCAL BY MONDAY AFTERNOON AND EVENING
SO THIS WILL BE PERIOD OF COLDEST AIR OVER THE AREA. IT IS AT THIS
TIME THAT THE NORTHERN SACRAMENTO VALLEY WILL HAVE ITS GREATEST
THREAT OF SNOWFALL AT VALLEY BOTTOM LEVELS. CYCLONIC FLOW MONDAY
NIGHT WILL KEEP SHOWERS GOING BUT AS NORTHEAST FLOW DEVELOPS ALONG
THE BACK SIDE OF THE LOW BY TUESDAY MORNING...PRECIPITATION SHOULD
BE ON THE DECREASE. BEST THREAT OF ANY PRECIP ON TUESDAY WITH BE
OVER THE WEST SLOPES OF THE SIERRA WHERE OROGRAPHICS WILL PLACE A
ROLE.
&&
.EXTENDED DISCUSSION /TUESDAY NIGHT THROUGH SATURDAY/...
LINGERING SHOWERS CONTINUE INTO TUESDAY NIGHT AS THE UPPER TROUGH
SHIFTS OUT TO THE SOUTHEAST. CLOUD COVER WILL BEGIN TO DECREASE BY
EARLY MORNING. EXPECT AT THIS POINT THAT SOME CLOUDS WILL REMAIN...
KEEPING LOW TEMPERATURES ON WEDNESDAY MORNING FROM REACHING THE LOW
LEVELS THE MODEL GUIDANCE IS PROJECTING. CURRENTLY HAVE LOWS IN THE
UPPER 20S IN THE NORTHERN SACRAMENTO VALLEY AND LOW 30S IN THE
CENTRAL AND SOUTHERN VALLEY. WILL HAVE TO KEEP A CLOSE EYE ON THIS
TO SEE IF THESE MAY NEED TO BE LOWERED FURTHER. THIS COULD BRING A
POTENTIAL HARD FREEZE TO THE NORTHERN SACRAMENTO VALLEY...IF SKIES
WERE TO CLEAR EARLY. WEDNESDAY SHOULD BE DRY DURING THE DAY FOR THE
VALLEY. THERE SHOULD BE SOME LINGERING SNOW SHOWERS OVER THE
NORTHERN SIERRA IN THE MORNING. ANOTHER LOW DROPPING SOUTHWARD FROM
CANADA WILL BRING SOME LATE AFTERNOON AND OVERNIGHT SHOWERS OVER THE
COASTAL AND NORTHERN MOUNTAINS. THIS COULD BRING THE NORTHERN
SACRAMENTO VALLEY SOME SNOW SHOWERS WEDNESDAY NIGHT INTO EARLY
THURSDAY. SHOWERS ARE EXPECTED TO SPREAD OVER THE NORTHERN SIERRA
WEDNESDAY NIGHT INTO THURSDAY. FRIDAY WILL HAVE SOME SHOWERS
REMAINING OVER THE AREA BEFORE RIDGING BUILDS IN FRIDAY NIGHT INTO
SATURDAY. PREVIOUS RUNS OF THE GFS WERE SHOWING A WET PATTERN
STAYING INTO SATURDAY BUT IT IS NOW TRENDING TOWARD A DRIER PATTERN
LIKE THE ECMWF. WILL STILL KEEP JUST SOME LIGHT SNOW SHOWERS OVER
THE SIERRA AND WESTERN PLUMAS COUNTY AREA.
&&
.AVIATION...
BACK SIDE OF COLD FRONT RESPONSIBLE FOR RECENT SHOWERS IS PUSHING
EAST OF THE VALLEY TERMINALS WITH SOMEWHAT DRIER AIR BEHIND IT.
PUTTING VCSH FOR SHORT-TERM PORTION OF TAFS AS ISOLATED SHOWERS WILL
CONTINUE TONIGHT UNTIL THE NEXT STORM IMPULSE GENERATES MORE
WIDESPREAD PRECIP. AT THIS TIME...ESTIMATING INCREASE IN SHOWERS BY
12Z. A RAIN/SNOW MIX IS STILL POSSIBLE FOR KRDD AS COLDER AIR MOVES
INTO THE REGION BUT HAVEN/T COMMITTED TO STEADY SNOW SHOWERS IN THE
TAF. MVFR/VFR CONDS DOMINANT IN THE VALLEY WITH LOCAL IFR THROUGHOUT
THE NIGHT...HIGHER TERRAIN EXPERIENCING MORE WIDESPREAD IFR/LIFR DUE
TO LOW VSBYS/CIGS FROM SNOW SHOWERS. SOUTHERLY WINDS WILL CONTINUE
IN THE VALLEY WITH LOCALLY STRONGER GUSTS...ESPECIALLY DURING NEXT
FRONTAL PASSAGE. SUSTAINED WINDS IN NORTHERN SAC VALLEY WILL BE ON
THE LIGHTER SIDE (5-15 KTS) WHILE WINDS IN CENTRAL AND SOUTHERN SAC
VALLEY ARE MORE MODERATE (10-20 KTS). WINDS ALOFT WILL BE MODERATE
TO STRONG WEST TO SOUTHWESTERLY. JBB
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH MONDAY EVENING FOR THE WEST SLOPES OF
THE NORTHERN SIERRA NEVADA.
WINTER WEATHER ADVISORY FOR THE FOOTHILLS OF THE SIERRA CASCADE
RANGE AND THE MOTHERLODE...AND THE MOUNTAINS OF SHASTA COUNTY
SOUTHWARD TO SOUTHERN LAKE COUNTY.
&&
Hazardous weather outlook, Dec 14, 7:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN DEC 14 2008
CAZ013>019-063-064-066>069-151500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
INTERIOR NORTHERN CALIFORNIA WILL BE SOUTH OF A SECOND COLD WEATHER
SYSTEM DROPPING SOUTHWARD FROM VANCOUVER ISLAND TODAY.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
A SECOND COLD WEATHER SYSTEM DROPPING SOUTHWARD ACROSS THE PACIFIC
NORTHWEST AND INTO NORTHERN CALIFORNIA LATE TONIGHT AND MONDAY IS
EXPECTED TO BRING WIDESPREAD SNOW SHOWERS TO THE MOUNTAINS AND LOWER
FOOTHILLS...AND RAIN SHOWERS TO THE INTERIOR VALLEY. SNOWFALL
ACCUMULATIONS OF A FOOT OR MORE ARE POSSIBLE OVER THE HIGHER TERRAIN
THROUGH MONDAY. BRISK WEST WINDS WITH LOCAL GUSTS 35 TO 45 MPH ARE
POSSIBLE OVER THE HIGHER TERRAIN. MINOR SNOW ACCUMULATIONS ARE
POSSIBLE IN THE FOOTHILLS AND NORTHERN SACRAMENTO VALLEY LATE
TONIGHT OR EARLY MONDAY.
THIS WEATHER SYSTEM WILL MOVE THROUGH THE AREA ON TUESDAY...SO COLD
AND UNSETTLED WEATHER IS EXPECTED TO CONTINUE. DRIER BUT COLD
WEATHER IS EXPECTED WEDNESDAY. SNOW SHOWERS ARE EXPECTED TO BE
CONFINED TO THE MOUNTAINS AND FOOTHILLS THROUGH THE REST OF THE
WEEK.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 14, 10:00 PM PST to December 16, 4:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Trained Spotter
Snow amounts of 1 to 2 feet were common across the mountains, with as much as 3 to 5 feet in the ski resort areas near the Sierra Nevada crest. Echo Peak at 7670 feet received 24 inches of snow. Ebbetts Pass at 8700 feet had 35 inches of snow. Gusty winds and blowing snow brought very hazardous travel conditions to Interstate 80... Highway 50 and other mountain roads.
Winter Storm, Mt Shasta/Western Plumas County
- When
- December 14, 10:00 PM PST to December 16, 6:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- COOP Observer
Snow amounts of 12 to 20 inches were common across the mountain commmunities. Snow levels were unusually low, with Quincy at 3420 feet elevation receiving 14 inches of snowfall. Lower Lassen Peak at 8250 feet recorded 45 inches of snowfall. Gusty winds combined with falling snow to produce occasional whiteout conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 14, 20081 death · 3 events
- Avalanche in Utah, December 14, 20081 death · 1 event
- High Wind in New Mexico, December 14, 2008$70,000 · 62 kt wind · 2 events
- Extreme Cold and Cold in Nebraska, December 14 to 15, 200837 events
- Extreme Cold in North Dakota, December 14 to 15, 200836 events
- High Wind in Texas, December 14, 2008$25,000 · 58 kt wind · 7 events
- Extreme Cold in South Dakota, December 14 to 15, 200826 events
- Blizzard and Winter Weather in South Dakota, December 14, 200824 events
- Blizzard and Winter Storm in Minnesota, December 14 to 15, 200824 events
- Extreme Cold in Nebraska, December 14 to 15, 200820 events
- Blizzard and Winter Storm in Michigan, December 14 to 16, 200816 events
- Cold in Wisconsin, December 14 to 16, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143906, 144070.